Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 149, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 15, 2016, 5:28 PM CDT for Sac County, Iowa. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2016, 5:28 PM CDT (22:28 UTC)
- Expired
- Sep 15, 2016, 5:45 PM CDT
- In force
- 17 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sac County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 5:29 PM CDT | HAIL 0.75 | 2 N Nemaha, IA | MULTIPLE REPORTS OF PENNY SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 4:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
836 WUUS53 KDMX 152228 SVRDMX IAC161-152245- /O.NEW.KDMX.SV.W.0149.160915T2228Z-160915T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 528 PM CDT THU SEP 15 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SAC COUNTY IN WEST CENTRAL IOWA... * UNTIL 545 PM CDT. * AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWELL...OR 9 MILES NORTHWEST OF SAC CITY...MOVING NORTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... NEMAHA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4256 9516 4256 9495 4245 9506 4249 9520 TIME...MOT...LOC 2228Z 207DEG 28KT 4254 9508 HAIL...1.00IN WIND...<50MPH $$ SKOW
1 follow-up statement
563
WWUS53 KDMX 152237
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT THU SEP 15 2016
IAC161-152247-
/O.EXP.KDMX.SV.W.0149.000000T0000Z-160915T2245Z/
SAC IA-
537 PM CDT THU SEP 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAC COUNTY WILL
EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4256 9516 4256 9495 4245 9506 4249 9520
TIME...MOT...LOC 2237Z 207DEG 28KT 4260 9504
$$
SKOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:30 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 15, 3:30 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 330 PM CDT Thu Sep 15 2016 .SHORT TERM.../This evening through Friday/ Issued at 330 PM CDT Thu Sep 15 2016 Main concern the rest of today and tonight will be timing, extent, and strength of convection, including potential for localized flash flooding. Unorganized showers/convection creeping into the northwest portions of the CWA currently, providing periods of moderate to heavy rainfall. With lift primarily from WAA and upper level support, extent should remain fairly broad and with slow progression through at least the early portions of the evening. Expectation is for convection to become more progressive as coverage increases and organized outflow/cold pool develops. Prior to, environment is such that severe weather opportunity will be limited even with MUCAPE values in excess of 2000 J/kg due to effective shear 30kts or less, skinny CAPE profiles, moist profiles limiting DCAPE, and widespread/unfocused convection working over the atmosphere. However, cannot rule out damaging winds should convection organizes this evening and remains rooted to the cold pool/outflow. Bigger concern will likely be heavy rainfall and potentially subsequent flash flooding concerns. Hi-res guidance struggled early in the day but have come into fair agreement in depicting west- central Iowa potentially seeing a prolonged period of moderate-heavy rainfall as convection pivots with second wave of forcing enter the region. While Pwats around 1.5-1.75 inches and warm cloud layer depths around 11-12 kft are not extreme, they will provide efficient rainfall especially when coupled with expected good low level/850mb moisture transport through the evening. Would not be surprising to see local amounts in excess of 2 to 4 inches. Even after passage of main line, another wave of upper level forcing and vorticity advection will keep shower activity possible into the morning hours Friday, though less intense. .LONG TERM.../Friday night through Thursday/ Issued at 330 PM CDT Thu Sep 15 2016 Showers and a few storms will be continuing primarily in the south and east at the beginning of the period from the overnight convection. However, some redevelopment appears possible as surface boundary will still be located near the I35 corridor around midday. Therefore, POPS will continue into the afternoon across the south and east and in the far southeast on Friday night prior to frontal passage. Drier air will push into the state Friday night into Saturday with clearing skies as subsidence increases. The weekend appears quiet weather wise with a dry airmass remaining in place. Warm advection increases into Monday with warmer temperatures prior to a front moving through later in the day. This will bring a slight chance for storms on Monday afternoon, mainly in the east but low moisture will limit coverage. With ridging Monday night into early Tuesday, there will be little precipitation threat with slightly cooler temperatures. However, stronger warm advection takes over by later Tuesday and continues into the middle of the week. There will be an increasing threat of storms by Wednesday into Thursday as a frontal boundary settles into the state and deep southerly flow transports moisture back into the Midwest. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1139 AM CDT Thu Sep 15 2016 Trick period this afternoon and overnight. Models continue to show a degree of disagreement in coverage and progression of showers/storms. As a result, have primarily kept with VCTS/VCSH wording and attempted to capture general periods of peak VCTS activity. Will likely update with TSRA periods as details become clear. Drop to MVFR/IFR conditions likely with storm passages as well, but again, confidence low in accurate timing. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for IAZ023-024-033>035- 044>046-057. && SHORT TERM...Curtis LONG TERM...Cogil AVIATION...Curtis
Hazardous weather outlook, Sep 15, 3:50 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT THU SEP 15 2016 IAZ023-024-033>035-044>046-057-161100- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE- AUDUBON- 350 PM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT WITH HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WIND OR LARGE HAIL WILL ALSO BE POSSIBLE, MAINLY THIS EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH LATE TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS ARE ALSO IN THE FORECAST THROUGH MIDDAY FRIDAY...AND AGAIN TUESDAY NIGHT AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER OR HEAVY RAIN IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ004>007-015>017-025>028-036>039-047>050-058>062-070>075- 081>086-092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 350 PM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT WITH LOCALIZED HEAVY RAINFALL ALONG WITH GUSTY WINDS AND SMALL HAIL. ANY SEVERE STORMS WOULD LIKLEY OCCUR IN WESTERN IOWA IN THE EVENING WITH THE MAIN THREAT FROM DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS ARE ALSO IN THE FORECAST FRIDAY...EAST AREAS LATE MONDAY...AND STATEWIDE TUESDAY NIGHT AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER OR HEAVY RAIN IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY BUT MAY OCCUR IN A FEW INSTANCES.
In the hours before
Special weather statement, Sep 15, 5:01 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 501 PM CDT THU SEP 15 2016 IAZ023-152215- POCAHONTAS IA- 501 PM CDT THU SEP 15 2016 ...THUNDERSTORM MY BRING SMALL HAIL TO WESTERN POCAHONTAS COUNTY... AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ALBERT CITY...OR 13 MILES WEST OF POCAHONTAS...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAURENS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4291 9492 4291 9475 4269 9490 4270 9492 TIME...MOT...LOC 2200Z 205DEG 32KT 4280 9492 SKOW
Special weather statement, Sep 15, 5:02 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE DES MOINES IA 502 PM CDT THU SEP 15 2016 IAZ023-152215- POCAHONTAS IA- 502 PM CDT THU SEP 15 2016 ...THUNDERSTORM MAY BRING SMALL HAIL TO WESTERN POCAHONTAS COUNTY... AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ALBERT CITY...OR 13 MILES WEST OF POCAHONTAS...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAURENS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4291 9492 4291 9475 4269 9490 4270 9492 TIME...MOT...LOC 2200Z 205DEG 32KT 4280 9492 SKOW
Special weather statement, Sep 15, 5:17 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU SEP 15 2016
IAZ023-152245-
POCAHONTAS IA-
517 PM CDT THU SEP 15 2016
...STRENGTHENING STORM IN CENTRAL POCAHONTAS COUNTY MAY BRING SMALL
HAIL...
AT 516 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POCAHONTAS...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...ROLFE...HAVELOCK...PLOVER AND POCAHONTAS MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4291 9472 4291 9444 4276 9444 4257 9478
4267 9490
TIME...MOT...LOC 2216Z 215DEG 38KT 4271 9476
SKOWSpecial weather statement, Sep 15, 5:24 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 524 PM CDT THU SEP 15 2016 IAZ033-152245- SAC IA- 524 PM CDT THU SEP 15 2016 ...THUNDERSTORM BRINGING SMALL HAIL TO NORTHERN SAC COUNTY... AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAC CITY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEMAHA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL IOWA. LAT...LON 4256 9514 4256 9494 4245 9508 4249 9517 TIME...MOT...LOC 2224Z 217DEG 24KT 4249 9509 SKOW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 3:35 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 32 more | 13 hr |
| Sep 15, 5:01 PM CDT | Special Weather Statement | DMX | Pocahontas | 14 min |
| Sep 15, 5:02 PM CDT | Special Weather Statement | DMX | Pocahontas | 13 min |
| Sep 15, 5:17 PM CDT | Special Weather Statement | DMX | Pocahontas | 28 min |
| Sep 15, 5:24 PM CDT | Special Weather Statement | DMX | Sac | 21 min |
| Sep 15, 5:40 PM CDT | Special Weather Statement | DMX | Calhoun, Pocahontas, Sac | 35 min |
| Sep 15, 6:10 PM CDT | Flash Flood Warning | DMX | Calhoun, Humboldt, Pocahontas, Sac, Webster, Wright | 6 hr |
| Sep 15, 6:16 PM CDT | Special Weather Statement | DMX | Calhoun, Cerro Gordo, Franklin, Hamilton, Humboldt, Pocahontas and 4 more | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.